This entire article is available in PDF
format to paid subscribers.
If you have not already registered for Full Text Access to The Journal, then visit our registration page.
Background: Prior studies have found that antidepressant medications are associated with an increased risk of falling in elderly persons. However, little is known about the prevention of falls during treatment for depression in elderly persons. This study evaluated the time course and potential risk factors for falls in a treatment protocol for late-life depression to identify specific at-risk periods and risk factors for falls in this population.
Method: One hundred four subjects aged 69 years and over were treated in a protocolized manner using paroxetine and interpersonal psychotherapy. Those who did not respond received augmentation therapy with bupropion, nortriptyline, or lithium. Subjects were assessed at baseline and weekly during treatment; demographic and clinical characteristics of those who experienced a fall during treatment were compared with those who did not fall. Cox proportional hazards models were used to define risk factors for falls in univariate and multivariate models.
Results: During a mean of 21 weeks of treatment, 40 subjects (38%) fell. About half (53%) of the subjects fell during the first 6 weeks of treatment. In the multivariate model, memory impairment and orthostatic changes in blood pressure during treatment were risk factors for falling. Additionally, augmentation with bupropion appeared to be a risk factor for falls in univariate analysis, but this result is preliminary due to the small number of subjects who took bupropion.
Conclusion: Increased monitoring for falls is warranted during the acute treatment of late-life depression. When treating such patients, clinicians should be especially watchful of those with memory impairments or those who develop orthostatic blood pressure changes; orthostatic blood pressure should be measured throughout acute treatment. Additionally, augmenting paroxetine with bupropion may also increase the risk of falls, and this medication combination should be used with caution in elderly patients.
(J Clin Psychiatry 2002;63:936-941)
Received Jan. 17, 2002; accepted March 7, 2002. From the Intervention Research Center for Late-Life Mood Disorders, Department of Psychiatry, University of Pittsburgh School of Medicine, Pittsburgh, Pa. (Drs. Joo, Lenze, Mulsant, Mazumdar, Reynolds, and Pollock and Mss. Begley, Weber, and Stack), and the Geriatric Research, Education and Clinical Center (GRECC), VA Pittsburgh Health System, Pittsburgh, Pa. (Dr. Mulsant).
Supported by grants K23 MH64196 (Dr. Lenze), P30 MH 52247, K02 MH01509, K05 MH00295, K01 MH01613, R37 MH43832, R01 MH37869, and T32 MH19986 from the National Institute of Mental Health, Rockville, Md.
Dr. Lenze has received grant/research support from Forest. Dr. Mulsant has been a consultant for, received honoraria from, and been a member of the speakers' or advisory boards of Eli Lilly, GlaxoSmithKline, and Pfizer; has received grant or research support from GlaxoSmithKline and Pfizer; and has provided expert testimony for GlaxoSmithKline. Dr. Reynolds has received grant/research support from GlaxoSmithKline and Forest. Dr. Pollock has been a consultant for GlaxoSmithKline, Organon, and Forest; has received grant/research support from Forest; and has received honoraria and been a member of the speakers' or advisory boards for GlaxoSmithKline, Forest, and Organon. Drs. Joo and Mazumdar and Mss. Begley, Weber, and Stack have no financial affiliation or other relationship to disclose relevant to the subject matter in this article.
Corresponding author and reprints: Eric Lenze, M.D., Western Psychiatric Institute and Clinic, Room E1124, 3811 O'Hara St., Pittsburgh, PA 15213 (e-mail: firstname.lastname@example.org).